What causes rectal bleeding?
User rating for this question
Well, I screwed up. I was running a fever of 101 or so on Tuesday and Wednesday, with no obvious symptons, other than having to pee every half hour. The last time I had those same symptons it turned out I had a UTI. So I took a 500mg cipro on Wednesday morning and evening and then another on Thursday morning. Thursday afternoon I attended a Bikram yoga class (105 degree heated room), as is my daily norm. I could barely make it through the class and had to sit out the last 3 poses, which is highly unusual. After class I went to the bathroom, once I was able to scrape myself off the floor. I had a huge BM and then a steady flow of diarhhrea. It took me another hour to be able to get myself dressed and home. I was also extremely chilled. Once home, I had more diarhhea, and noticed that I had a considerable amount of bright red blood and tissue in my stool. This at the end when apparently there was no actual stool components left. I would say my strength, body temp and energy finally came back to normal about 3 hours after class. I am a very healthy and active (yoga 3 times a day) 61 year old female. I actually had a colonoscopy last fall, that was clear, save for 1 polyp. I feel fine otherwise - and as you might imagine, stopped the cipro. I know I should never have taken it to begin with without a new prescription - nevertheless... How concerned should I be about the rectal bleeding (I know it is never a good thing)? I am assuming it is a temporary thing from the violence of the diarhhea. Or so I hope. Please advise!
Posted Thu, 13 Mar 2014 in Digestion and Bowels
Answered by Dr. Ratnakar Kini 38 minutes later
Brief Answer: Answer given below Detailed Answer: Hi, Thanks for posting your query. I am Dr.Ratnakar Kini and I am pleased to assist you. I went through your post about rectal bleeding. Since you also had diarrhea, it is very likely that the bleeding is part of colitis probably infective colitis as it was of acute onset and was associated with fever. A stool test may be done to see if it is due to infection. Continue taking ciprofloaxacin. More important is to remain well hydrated as diarrhea can lead to dehydration. Drink enough fluids. Drinking electrolyte solutions in sips would provide the energy and strength. Since you had a colonoscopy last fall and it did not reveal anything significant other than a polyp, it is less likely that you might be having anything significant now that would have caused the bleeding. I hope that answers your question. Let me know if I can assist you further. Regards, Dr.Ratnakar Kini